Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 30, NWS Newport/Morehead City, NC

May 9, 1997Beaufort County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 9, 1997, 6:42 PM EDT for Beaufort County, North Carolina. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 9, 1997, 6:42 PM EDT (22:42 UTC)
Expired
May 9, 1997, 7:30 PM EDT
In force
48 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Beaufort County, NC

The radar

The Morehead City radar (KMHX), 79 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 7:05 PM EDTThunderstorm Wind 50Bayview, NCReported by a ferry dock operator.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 5:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1997-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 335 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1997-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
335 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMHX 092240 RRA
SVRMHX
NCC013-092330-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT NC
642 PM EDT FRI MAY 9 1997
 
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  730 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL NORTH CAROLINA
 
   ...BEAUFORT COUNTY
 
AT 628 PM WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER SOUTHERN
BEAUFORT COUNTY BETWEEN CHOCOWINITY AND AURORA. THIS STORM IS MOVING
EAST AT 30 MILES AN HOUR AND WILL BE MOVING OVER THE PAMLICO RIVER
NORTH OF BONNERTON AROUND 650 PM.
 
LARGE HAIL UP TO 1 INCH IN DIAMETER AND DAMAGING WIND GUSTS TO 60 MPH
WILL OCCUR WITH THIS STORM.
 
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
AVOID DRIVING INTO AREAS WHERE WATER COVERS THE ROAD.
 
 
BT/CG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 1:13 PM EDT, 5 hours 29 minutes earlier.

Area forecast discussion, May 9, 1:13 PM EDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
113 PM EDT FRI MAY 9 1997

RDU: TNT...EVE SHWR/TSTM CHC THEN DCRNG CLDS OVN. 50-55. WND SHFTNG
NW 10-20. SAT...M/S S AND P/S N. NR 70 CNTRL/S WITH 60S N CSTL AND
OB. NW 15-20. SAT NGT...M/CLR COOL. 40S. SUN...M/S. LO/MID 70S WITH
UPP 60S OB.

DISC: UPP TROF AND FNT APPROACHING. THERE ARE ALSO SOME WK PREFRNTL
TROFS ARND PLUS RESULTANT BRZ IS HERE IN FULL FORCE. ATMOS IS
GETTING MORE UNSTABLE WITH CAPE MAX LOCATED FRM GSB EWD TO CST WITH
1000-1500 J/KG. LOOKS LIKE ENUF LIFT AND MOIST CONVRG FOR SCT
SHWRS/TSTMS LATE THIS AFT/EVE. FEW COULD BE SVR GIVEN HEATING OVR
HERE. LTR TNT DRIER AIR FILTERING IN AFT FROPA WITH SKIES CLRING. GD
CAA ON SAT HOLDS 85H TEMPS BLO PLUS 5C SO IT WL BE COOL. STRUGGLING
TO HIT 70 MANY SPOTS. UPP AIR IS COLD SO FAIR WX CU WILL DVLP DOWN S
WITH MORE CU UP N AND SUGGEST P/S. LOSS OF HEATING BRNGS M/CLR SAT
NGT. NICE ON SUN WITH LESS WIND AND SOME MODERATION AS UPP HGTS RISE
AND SUBSIDENCE INCRS.

CWF: SCA WL BE UP FOR GD CAA FOLLOWING FROPA TNT INTO SAT.

MHX...SCA CSTL WTRS AND SNDS.
GATES

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 5:46 PM EDTSevere Thunderstorm WarningMHXMartin, Pitt59 min
May 9, 7:00 PM EDTSevere Thunderstorm WarningMHXHyde45 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.